Codeine for Coughs? The Answer Should be No.
If your child is prescribed codeine for a cough or pain, just say no. Doctors and many parents are familiar with codeine. But it is that very familiarity that could be putting children in danger. Why?
Codeine is an opioid narcotic. When a child ingests codeine, it is metabolized at rates that are affected by that child’s unique physiology and are not reliably predicted by a child’s age or body weight, as is the case with adults. The effects of codeine vary from child to child. Serious concerns about the drug include the following:
- In approximately one in 12 children, codeine is rapidly absorbed. The quick uptake of codeine can result in overdose, leading to suppressed respiration and death.
- For other children, the drug has no painkilling or cough suppressant effects at all.
- In fact, no studies exist that support the safe or effective use of codeine as a painkiller or cough suppressant in children.
In a study published in April 2014 in the Journal Pediatrics, researchers revealed nearly 10 years of data gleaned from emergency medical records of children aged three to 17 years old. Looking for codeine prescriptions, the authors found that over the course of the study — from 2001 to 2010 — emergency department doctors issued approximately 500,000 to 800,000 prescriptions for codeine per year — despite warnings against it from the American Academy of Pediatrics (AAP) in 1997 and 2007, due to the drug’s danger and ineffectiveness. Furthermore, even in light of warnings about the sedative effect of codeine on respiration in some children, use of the drug dipped only slightly from the beginning to the end of the study.
Codeine is not safe or useful for children. If your doctor prescribes codeine, ask for a safe alternative. If your child suffers harm due to a medication mistake involving codeine or another prescription drug in North Carolina, consult an attorney for legal advice.